Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Maybe Switching Meds, Advice?
Feb 2, 2013

Hi Doctor, I am considering dropping Atripla due to some sleep problems, although otherwise it has been pretty good. But if I change regimens, can you advise a regimen known to be easier on sleep? That won't affect the nervous system as much? I'd like to stay with a non-PI regimen, but not totally firm in that. I am also worried about meds that might lead to lipodystrophy/wasting, are either PI or NNRTIs better or worse for this, or does that only apply to the older meds? Thanks for your help!

Response from Dr. Young

Hi and thanks for posting.

It's worth first asking if there are other reasons that you're having difficulty sleeping (for example, depression, anxiety or hyperthyroidism). If that's not the case, and since the sleep problems you're having are likely related to the efavirenz part of Atripla, it's reasonable to continue the tenofovir/FTC parts of Atripla and substitute a different "third" medication.

Most current medications are not associated with a great risk of lipoatrophy- if anything, one large study, ACTG 5202 showed that the boosted PI atazanavir was associated with less fat changes than efavirenz (in contrast to the old view that PIs were the cause).

So your choices are quite a few. By the current DHHS first-line guidelines, you could stay with the NNRTIs and switch to rilpirine (as part of Complera), switch to either recommended PI (atazanavir/ritonavir or darunavir/ritonavir) or the integrase inhibitor raltegravir. None of these have any significant association with lipo, so the decision would be based on the other characteristics of the medications, such as pill count, dosing frequency, dietary restriction and so on.

I'd suggest reviewing these pages and having a discussion with others and your care provider to help guide the decision.

Be well, BY



Previous
long-term non-progressor wish to have child
Next
Danger of chickenpox with CD4 count in low 200s

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement